Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 11, 2004, 9:06 PM CDT for Jefferson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 9:06 PM CDT (02:06 UTC)
- Expired
- Jul 11, 2004, 9:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 120206 SVRTOP KSC087-120245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 905 PM CDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 945 PM CDT * AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTONVILLE...OR ABOUT 14 MILES SOUTHWEST OF ATCHISON...MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... WINCHESTER OSKALOOSA MCLOUTH IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9518 3941 9545 3908 9538 3909 9519 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:45 PM CDT, 7 hours 21 minutes earlier.
Area forecast discussion, Jul 11, 1:45 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 145 PM CDT SUN JUL 11 2004 .DISCUSSION... MCV ACROSS SERN NE MAY BE PLAYER EARLY IN FCST...WILL NEED TO MAKE ANY LAST MINUTE CHANGES IF NEEDED TO ACCOUNT FOR THIS. OTHERWISE NOT MUCH IN THE WAY OF PCPN OF NOTE UNTIL TUESDAY NIGHT WITH ARRIVAL OF WEAK FRONTAL BOUNDARY. AT THAT TIME, INCREASING PRECIPITABLE WATER VALUES...WEAK SURFACE CONVERGENCE AND INCREASING SHEAR WITH PERSISTENT INSTABILITY GOOD REASONS FOR CONTINUING PRECIPITATION CHANCES. SEE LITTLE TO CHANGE IN LATER PERIODS EITHER. TERRIBLE CONVECTIVE FEEDBACK PROBLEMS WITH GFS PRECLUDE MUCH REASONABLE CRITIQUE OF LATER PDS AS CURRENTLY FORECAST. CERTAINLY SOME POTENTIAL FOR CONTINUING RAIN CHANCES...ALBEIT SLIGHT...IN LATER PERIODS. DOES CERTAINLY APPEAR THAT UPPER RIDGE WILL BE BUILDING TO OUR WEST AS UPPER VORTEX NORTH OF CANADIAN BORDER MOVES EAST MONDAY...THEN A MATTER OF WHEN WAVES IN NORTHWEST FLOW MOVE THROUGH. IMPOSSIBLE TO TIME THESE MUCH BEYOND 24 HOURS...ESPECIALLY IN LIGHT OF THE GRID/CONVECTIVE FEEDBACK ISSUE. TEMPERATURE WISE...WILL CONTINUE TO SHOW HOT TEMPERATURES NEXT SEVERAL DAYS WITH SOME MINOR COOLING WITH WEAK FRONT MOVING THROUGH LATE TUESDAY. THEN AROUND CLIMO REST OF THE WEEK. HAVE TOYED WITH DEW POINTS FROM FORECAST VALUES A BIT...SINCE WE ARE ABOVE 100 DEGREES DAILY WITH HEAT INDICES. NOT SURE HOW WELL THE MODELS ARE HANDLING THE TRANSPOEVAPORATION FROM MOIST GROUND. MUCH OF CWA LIKELY TO RISE AOA 105 FOR HI NEXT SEVERAL DAYS IN THE AFTERNOON...HOWEVER OVERNIGHT READINGS FALLING TO THE LOWER TO MIDDLE 70S PRECLUDE ADVISORIES AT THIS TIME. BEARS WATCHING THOUGH. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 11, 9:00 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 900 PM CDT SUN JUL 11 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-121000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 900 PM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST THROUGH MIDNIGHT ACROSS NORTHEAST KANSAS TO THE NORTH OF I 70. SOME OF THESE STORMS MAY PRODUCE STRONG DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL. THUNDERSTORMS OVER NORTHCENTRAL KANSAS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY AROUND MIDNIGHT MOST AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON HEAT INDICES BETWEEN 100 AND 105 WILL BE COMMON MONDAY AND TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED UNTIL MIDNIGHT TONIGHT OVER NORTHEAST KANSAS GENERALLY NORTH OF I 70. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 11, 6:21 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL RESERVE 39.98N 95.56W
07/11/2004 0.88 INCH BROWN KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 11, 7:17 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 4 S RESERVE 39.92N 95.56W
07/11/2004 0.88 INCH BROWN KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 11, 7:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 4 SW ROBINSON 39.78N 95.46W
07/11/2004 0.75 INCH BROWN KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 11, 8:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 3 N EVEREST 39.72N 95.42W
07/11/2004 1.00 INCH BROWN KS TRAINED SPOTTER
&&
DSLocal storm report, Jul 11, 8:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 N EVEREST 39.69N 95.42W
07/11/2004 1.00 INCH BROWN KS TRAINED SPOTTER
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:25 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 50 min |
| Jul 11, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 56 min |
| Jul 11, 8:40 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.